Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Proc Natl Acad Sci U S A. 1996 Aug 20;93(17):9235-40.

Single photon emission computerized tomography imaging of amphetamine-induced dopamine release in drug-free schizophrenic subjects.

Author information

  • 1Department of Psychiatry, Yale University School of Medicine, New Haven, CT 06520, USA.

Abstract

The dopamine hypothesis of schizophrenia proposes that hyperactivity of dopaminergic transmission is associated with this illness, but direct observation of abnormalities of dopamine function in schizophrenia has remained elusive. We used a newly developed single photon emission computerized tomography method to measure amphetamine-induced dopamine release in the striatum of fifteen patients with schizophrenia and fifteen healthy controls. Amphetamine-induced dopamine release was estimated by the amphetamine-induced reduction in dopamine D2 receptor availability, measured as the binding potential of the specific D2 receptor radiotracer [123I] (S)-(-)-3-iodo-2-hydroxy-6-methoxy-N-[(1-ethyl-2-pyrrolidinyl) methyl]benzamide ([123I]IBZM). The amphetamine-induced decrease in [123I]IBZM binding potential was significantly greater in the schizophrenic group (-19.5 +/- 4.1%) compared with the control group (-7.6 +/- 2.1%). In the schizophrenic group, elevated amphetamine effect on [123I]IBZM binding potential was associated with emergence or worsening of positive psychotic symptoms. This result suggests that psychotic symptoms elicited in this experimental setting in schizophrenic patients are associated with exaggerated stimulation of dopaminergic transmission. Such an observation would be compatible with an abnormal responsiveness of dopaminergic neurons in schizophrenia.

PMID:
8799184
[PubMed - indexed for MEDLINE]
PMCID:
PMC38625
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk